Illinois, 2018

Winter Storm in Illinois, February 8 to 9, 2018

February 8 to 9, 2018 · NWS LOT · 13 events in 13 counties and zones

Heavy snow fell across much of northern Illinois starting during the evening of February 8th and then continuing through the evening of February 9th. 3 miles northwest of Ottawa.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy snow fell across much of northern Illinois starting during the evening of February 8th and then continuing through the evening of February 9th. Storm total snowfall amounts included 12.0 inches 1.9 miles northeast of Somonauk; 11.9 inches 2.4 miles south southeast of Plainfield; 11.7 inches near Homer Glen; 11.0 inches near Alsip; 10.6 inches 1.6 miles west northwest of Oak Lawn; 10.4 inches 1.3 miles west of Mokena; 9.4 inches 1 mile southwest of Park Forest; 9.3 inches near Worth; 9.0 inches 1.9 miles southwest of Burr Ridge; 8.9 inches 2.5 miles west northwest of Bull Valley; 8.7 inches 2.6 inches east of Crete; 8.4 inches 1.1 miles northwest of Naperville; 8.0 inches 1.8 miles southeast of New Lenox; 7.6 inches 3.8 miles southwest of Woodstock; 7.5 inches 0.5 miles east northeast of Mazon; 7.1 inches 2 miles southeast of Elmhurst; 7.0 inches 0.7 miles west of Sleepy Hollow; 7.0 inches near LaSalle; 7.0 inches 2.5 miles northeast of Gurnee; 7.0 inches 5.5 miles south of Rockford; 6.5 inches 1.5 miles north of Buffalo Grove; 6.4 inches 1 mile west southwest of Crystal Lake; 6.3 inches 0.6 miles east southeast of Elk Grove Village; 6.2 inches 3 miles west northwest of Dixon and 6.0 inches 1.3 miles northwest of Ottawa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 8, 2:52 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 8, 2:52 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
252 PM CST Thu Feb 8 2018

.SHORT TERM...
250 PM CST

Through Friday...

Main forecast concerns/challenges are with the likely significant
snowfall totals expected this evening through Friday evening. No
changes made to the current Winter Storm Warning in effect.
However, did increase storm total snowfall amounts, with highest
amounts of 8- 14 inches possible across portions of northern
Illinois and northwest Indiana.

In the near term, mainly flurries falling over much of the area
as the anticipated snow is still just to the west of the area.
However, expect this to change over the next 2-3 hours as
isentropic ascent further ramps up ahead of approaching shortwave
energy. Current snow over Iowa will spread east southeast late
this afternoon through early this evening. Expect this initial
snow to spread over areas along and north of I-80, with the
majority of this snow staying in the light to moderate range.
However, there is currently some embedded areas of moderate to
heavy snow, and will need to monitor for more heavier snowfall by
early this evening.

No big change in the thinking regarding the overall synoptic
pattern with this event, with mesoscale features once again
playing a large role with this snow and likely higher snowfall
rates. Uncertainty in place regarding these mesoscale factors has
lowered, with confidence greatly increasing for a band of moderate
to heavy snow impacting many locations north of I-80 in northern
Illinois and northwest Indiana during the overnight hours tonight
thru Friday morning. Most guidance focusing the already present
fgen right within the current Winter Storm Warning area later
tonight, pivoting across the area tonight into Friday morning.
This strong fgen along with the presence of negative EPV and
steeper mid level lapse rates will help take the light to moderate
snow this evening quickly to more moderate to heavy snow tonight.
As was mentioned in the previous paragraph, will need to monitor
for a quicker transition to this heavier snow across the Warning
area earlier in the evening. Then anticipate a potentially longer
duration of moderate to heavy snow from around the 2 AM to 8 AM
CST time frame, that could support snowfall rates in the 1-2 inch
range. This heavier snow will provide greatly reduced visibility
of one quarter mile or less, and with snow likely quickly
accumulating on area roadways. Under these conditions, travel will
become very hazardous, with Friday morning's and afternoon's
commute being significantly impacted. Location of greatest ascent
and higher snowfall totals will be right along the I- 88 to I-80
corridor. Snowfall totals north and south of this location will be
lower, however, the greater difference will be noticed to the
south where snow totals will quickly fall owing to a likely sharp
cutoff. A southeastward trend with this snow would be favored into
midday and the afternoon, with snow then exiting by late Friday
afternoon and Friday evening.

South of I-80, mainly along/south of the Kankakee River Valley,
confidence does lower with snow totals owing to the nature of this
banded snow but also given that it likely won't snow too much
until Friday. Also, thermal profiles do begin to warm enough that
some sort of wintry mix could be observed for a time later tonight
into Friday and will need to monitor this potential as well. Just
right south of the current Winter Storm Warning, could see the
need for an advisory as snow totals could be in the 3-5 inch
range. With confidence low, have not issued any headline for this
area at this time. Overall, expect winds tonight into Friday to be
relatively lighter. Later tonight into Friday, winds could pick
up out of the north on the back side of this system, possibly in
the 10 20 MPH range.

Rodriguez

&&

.LONG TERM...
207 PM CST

Friday night through Thursday...

The active weather pattern during the short term will continue
into the weekend as the baroclinic zone remains in place across
the area. Overall, this will result in a couple additional periods
of accumulating snowfall late Friday night through Sunday morning.

Additional waves of energy are likely to shift across the region
into the weekend, each of which will likely result in more snow
across the area. While the snow amounts Saturday into Sunday
morning do not appear to be anything nearly as heavy as Fridays
snow, the accumulation of a few more inches will be possible
during this period. This very active weather pattern will finally
begin to wane across the area by later Sunday morning as the
last in a series of disturbances shifts across the area.

A surface ridge of high pressure will build over the area Sunday
night into Monday marking the end of this very active streak. With
fresh snow on the ground and light winds under the high, expect
low temperatures Sunday night to fall below zero in most areas.
While I did lower temperatures a bit Sunday night, even colder
conditions then currently forecast are certainly possible.

After a couple days of quiet but cold weather early next week,
expect temperatures to moderate mid to late week. The next chance
of precipitation looks to be late Wednesday into Thursday as
another weather system approaches the region.

KJB

&&

.AVIATION...
For the 18Z TAFs...

Heavy snow and VLIFR visibilities are the concern for the TAF
cycle.

There are still some flurries around this afternoon along a
Rochelle to Joliet to Valparaiso line, otherwise the afternoon
will feature light SW winds and mostly VFR to high end MVFR. There
appears to be a burst of snow this evening, and thus a quick
transition to moderate to briefly heavy snow with the leading
onset. Expect after a short (up to an hour) period after 6pm,
after 7-730pm (0100-0130z) visibility will likely drop to 1 to
3/4SM, possibly lower for at least a period this evening. The
heaviest snow will occur overnight into early Friday morning.
Expect LIFR/VLIFR visibility in the snow overnight, and possibly
lingering in the 12z-14z hour for the Chicago terminals, and a bit
sooner near Rockford. After 14z the main snow axis will shift
southeast of the main terminals, but will continue along and
southeast of Chicago. Generally expect some improvement, but
likely at least some continued snow and occasional IFR conditions
through the day. There will be a sharp cut off in the heavy snow
axis, and the heavy snow axis does look like it will include most
of the terminals, though Rockford would last the shortest, and
locations south of I-80 will see lighter snow until daybreak.

Expect this snow to start off as a lighter/drier snow, and then
transition to a more average type of snow later tonight into
Friday. Rates for a period of time will be 1" per hour or even
briefly higher overnight. Totals will approach 12 inches in some
locations.

KMD

&&

.MARINE...
218 PM CST

Relatively quiet conditions will persist over the lake for the
next several days. A weak trough of low pressure will track south
of the lakes region Friday and Friday night as high pressure
begins to build over the northern Plains. This will set up a
period of northerly winds on the lake into Saturday, though wind
speeds should generally remain in the 10 to 20 kt range. The
winds on the lake are then expected to gradually back west-
southwesterly for a period on Sunday as the surface ridge of high
pressure settles over the Upper Midwest and lower Missouri
Valley. Winds will turn south-southeasterly on Monday as the high
pressure moves east and a trough of low pressure approaches from
the Plains. Very low temperatures will remain in place through the
weekend, so expect continued ice development in the nearshore
waters.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ019-ILZ020-ILZ021...6 PM Thursday to 6 PM Friday.

     Winter Storm Warning...ILZ006-ILZ013-ILZ014-ILZ022...6 PM
     Thursday to 9 PM Friday.

IN...Winter Storm Warning...INZ001-INZ002...6 PM Thursday to 9 PM
     Friday.

LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 8, 3:31 PM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
331 PM CST Thu Feb 8 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
092145-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
331 PM CST Thu Feb 8 2018 /431 PM EST Thu Feb 8 2018/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:

 Significant Snow Risk.

DISCUSSION:

Heavy snow accumulations are expected this evening and overnight,
especially along and north of the I-80 corridor. Amounts will
taper very quickly to the south.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...
  Limited Excessive Cold Risk.
  Elevated Snow Risk.
Sunday...
  Elevated Excessive Cold Risk.
  Limited Snow Risk.
Monday...
  Elevated Excessive Cold Risk.

DISCUSSION:

Additional snow accumulations are possible Saturday and Saturday
night, especially southeast of a Mendota to Chicago line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

&&

LMZ740>745-092145-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
331 PM CST Thu Feb 8 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-092145-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
331 PM CST Thu Feb 8 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

&&

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Lee

When
February 8, 4:15 PM CST to February 9, 1:00 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Storm, La Salle

When
February 8, 4:15 PM CST to February 9, 9:00 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
February 8, 5:15 PM CST to February 9, 6:30 AM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
February 8, 5:30 PM CST to February 9, 6:30 AM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, De Kalb

When
February 8, 5:30 PM CST to February 9, 2:00 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
February 8, 5:45 PM CST to February 9, 7:00 AM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Storm, Kane

When
February 8, 5:45 PM CST to February 9, 2:00 PM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
February 8, 6:00 PM CST to February 9, 8:00 AM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Du Page

When
February 8, 6:00 PM CST to February 9, 4:00 PM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Storm, Cook

When
February 8, 6:00 PM CST to February 9, 6:00 PM CST
Where
Cook forecast zone
Reported by
Trained Spotter

Winter Storm, Kendall

When
February 8, 6:00 PM CST to February 9, 5:00 PM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Will

When
February 8, 6:00 PM CST to February 9, 9:00 PM CST
Where
Will forecast zone
Reported by
Trained Spotter

Winter Storm, Grundy

When
February 8, 6:00 PM CST to February 9, 9:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739139, 739150, 739137, 739138, 739140, 739141, 739144, 739142, 739145, 739146, 739147, 739148, 739149.